Vaping health crisis: the latest on lung injuries, and seizures
Over the last several years, public health authorities have sounded the alarm about teenagers vaping — especially as the popular Juul vape took off on social media. But the more recent safety crises in vaping are a little more concrete: exploding vape pens, seizures, and lung injuries.
Before the attention-grabbing lung injuries, lawmakers were already nervous about how many kids were taking up vaping. In December 2018, the US Surgeon General declared vaping "an epidemic."
Some of vaping's risks have to do with their batteries, which can explode. Those explosions are rare, but sometimes deadly. Since June 2018, the U.S. Food and Drug Administration has reported an uptick in reports of vaping-related seizures. Vaping has also been linked to a spate of lung injuries, some of them deadly, too — though it's unclear what precisely is causing the injuries.
Policymakers have begun to take action: banning flavored vapes, for instance. The FDA has warned consumers not to use THC vapes. Some companies have also stopped selling e-cigs. Vape makers are still DIYing their own vape liquids, though, and teenagers have proven crafty in getting around age bans.
Still, safety studies on vapes lag well behind the industry's popularity. The long-term effects of vaping are unknown; vapes are probably better than smoking, but that doesn't necessarily make them safe. We know so far that using high voltages in vapes can release formaldehyde-causing chemicals; we also know that vaping exposes users to more toxic chemicals and heavy metals than people who don't vape. We also know that vaping might increase your risk of heart disease. Plus, nicotine is still addictive — and we know addiction can be distressing.
As of August 2019, the FDA had received 127 reports of seizures or other neurological symptoms. That's over the course of about a decade, but it's still pretty alarming. That investigation kicked off in April 2019, after three cases involving both seizures and Juul use were brought to the attention of the FDA in the fall of 2018. That investigation is still ongoing.